South Carolina, 2011

Damaging Winds in South Carolina, August 19, 2011

August 19, 2011 · NWS CAE · 2 events in 1 county or zone

Showers and Thunderstorms developed ahead of an approaching shortwave. A few storms became strong but only one storm became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Showers and Thunderstorms developed ahead of an approaching shortwave. A few storms became strong but only one storm became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Aug 19, 3:55 PM EST, 3 minutes earlier.

Area forecast discussion, Aug 19, 3:55 PM EST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
455 PM EDT FRI AUG 19 2011

.SYNOPSIS...
A SLIGHT INCREASE IN ATMOSPHERIC MOISTURE WILL PROVIDE A SLIGHT
CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
THROUGH MONDAY.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...

SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE SOUTHERN MIDLANDS
AND CSRA THIS AFTERNOON. HAVE UPDATED FORECAST TO INCLUDE HIGHER
CHANCES OF RAIN IN THESE AREAS. UPPER LEVEL SHORTWAVE MOVING
SOUTHEAST OVER THE MOUNTAINS WILL BE MONITORED FOR ANY FURTHER
ACTIVITY INTO THE EVENING.

PREVIOUS DISCUSSION...A WEAK SURFACE TROUGH STRETCHES ACROSS THE WESTERN
CAROLINAS. IT APPEARS A WEAK UPPER LEVEL DISTURBANCE WILL MOVE
ACROSS THE REGION THIS EVENING. LATEST RADAR INDICATES SOME SHOWER
AND POSSIBLE ISOLATED THUNDERSTORM ACTIVITY DEVELOPING BEGINNING
TO DEVELOP OVER PORTS OF OUR FA. LATEST MODEL INFORMATION SUGGESTS
ADDITIONAL SCATTERED CONVECTION FORMING LATE THIS AFTERNOON ACROSS
THE WESTERN CAROLINAS THAT DRIFTS TOWARDS OUR FA LATE TODAY AND
THIS EVENING. LATEST NAM TRENDING MUCH HIGHER ON POPS
TONIGHT...BUT IT MAY BE AN OUTLIER. IT APPEARS THAT BEST MOISTURE
AND DYNAMICS MAY STAY JUST TO OUR NORTH...AND SOME OF THE
CONVECTION MAY TEND TO DISSIPATE AFTER LOSS OF HEATING. SO...THINK
CHANCE POPS IN ORDER ACROSS THE NORTH AND SLIGHT CHANCE ELSEWHERE
THIS EVENING...AND WILL MAINTAIN AT LEAST A SLIGHT CHANCE
EVERYWHERE THROUGHOUT THE NIGHT.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY/...
RELATIVELY LITTLE CHANGE SATURDAY. MODELS INDICATE A LITTLE
DRYING ALOFT...BUT OVERALL ATMOSPHERE APPEARS SIMILAR WITH ONLY
WEAK INSTABILITY. SO WILL MAINTAIN SLIGHT CHANCE POPS. LOWS
TONIGHT FALLING DOWN TO NEAR 70...THEN LOWS SATURDAY NIGHT
SLIGHTLY WARMER WITH READINGS IN THE LOWER 70S. HIGHS DURING THE
DAY ON SATURDAY ABOVE NORMAL...RISING INTO THE MIDDLE 90S.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
LITTLE OVERALL CHANGE IN THE MEAN UPPER PATTERN EXPECTED DURING THE
PERIOD WITH RIDGE OVER THE SW US/SOUTHERN PLAINS AND TROUGH EAST
COAST. WEAK COLD FRONT LIKELY APPROACHING THE AREA MONDAY. FRONT
WEAKENS AS IT MOVES INTO THE AREA DURING THE AFTERNOON AND MOISTURE
APPEARS LIMITED...AXIS SHIFTS EAST OF THE AREA EARLY...AND
STRONGER DYNAMICS NORTH OF THE REGION. ENSEMBLE POPS LOW THROUGH
MONDAY AND TRIGGERS HARD TO IDENTIFY/TIME SO SLIGHT CHANCE
THUNDERSTORMS MAINLY AFTERNOON AND EVENING THROUGH MONDAY NIGHT.

SOME UNCERTAINTIES WITH REGARD TO FRONTAL POSITION TUESDAY AND
WEDNESDAY AND EXTENT AND TIMING OF ANY DRIER AIR THAT MAY MOVE
INTO THE FA. ENSEMBLE GUIDANCE SUGGESTS A SLIGHT INCREASE IN POPS
EACH DAY THROUGH EXTENDED AS MOISTURE INCREASES. TEMPERATURES AT
OR ABOVE CLIMATOLOGY.

&&

.AVIATION /21Z FRIDAY THROUGH WEDNESDAY/...
SHOWERS AND THUNDERSTORMS SCATTERED ACROSS THE SOUTHERN MIDLANDS
AND CSRA THIS AFTERNOON. TAFS INCLUDE VCSH AND CB THROUGH 22-00Z.
OGB IS CURRENTLY EXPERIENCE ENHANCED STORM ACTIVITY AND OTHER
SITES WILL BE MONITORED FOR ACTIVITY MOVING OVER THE TERMINALS.
EXPECT STORMS TO WIND DOWN AFTER 00Z WITH LOSS OF DAYTIME HEATING.
THOUGH SOME FOG POSSIBLE LATE TONIGHT/EARLY SATURDAY
MORNING...WILL NOT MENTION FOG AT THIS TIME DUE TO UNCERTAINTIES
REGARDING CLOUD COVER AND CURRENT STORMS.

EXTENDED AVIATION OUTLOOK...MVFR OR IFR CONDITIONS MAY OCCUR IN
EARLY MORNING FOG/STRATUS AS WELL AS IN AFTERNOON AND EVENING
CONVECTION EACH DAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

SYNOPSIS...
NEAR TERM...31
SHORT TERM...
LONG TERM...
AVIATION...31
Hazardous weather outlook, Aug 19, 3:26 AM EST, 12 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
426 AM EDT FRI AUG 19 2011

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-200830-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
426 AM EDT FRI AUG 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 19, 1:57 PM EST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
257 PM EDT FRI AUG 19 2011

SCZ027-036-037-192000-
CALHOUN-LEXINGTON-ORANGEBURG-
257 PM EDT FRI AUG 19 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LEXINGTON...CALHOUN
AND ORANGEBURG COUNTIES THROUGH 400 PM EDT...

AT 255 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS IN PARTS OF SOUTHERN LEXINGTON COUNTY AND
NORTHWEST CALHOUN CALHOUN...MOVING TOWARD PARTS OF NORTHERN
ORANGEBURG COUNTY.

MOVEMENT WAS SOUTHEAST NEAR 15 MPH.

EXPECT HEAVY DOWNPOURS...FREQUENT LIGHTNING...AND WIND GUSTS NEAR
40 MPH WITH THESE STORMS.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3370 8128 3391 8122 3382 8092 3381 8091
      3380 8085 3378 8082 3378 8081 3376 8078
      3377 8077 3376 8075 3377 8074 3359 8086
TIME...MOT...LOC 1855Z 302DEG 7KT 3373 8102
Special weather statement, Aug 19, 2:29 PM EST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
329 PM EDT FRI AUG 19 2011

SCZ030-192030-
AIKEN-
329 PM EDT FRI AUG 19 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF AIKEN COUNTY THROUGH
430 PM EDT...

AT 325 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM IN NORTHERN AIKEN COUNTY. IT WAS IN THE MILE
MARKER 29 AREA OF INTERSTATE 20.

MOVEMENT WAS SOUTHEAST NEAR 20 MPH.

EXPECT FREQUENT LIGHTNING...WIND GUSTS NEAR 40 MPH...AND HEAVY
DOWNPOURS WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3356 8133 3345 8160 3374 8173 3382 8154
TIME...MOT...LOC 1927Z 333DEG 8KT 3370 8158
Special weather statement, Aug 19, 2:43 PM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
343 PM EDT FRI AUG 19 2011

SCZ036>038-192045-
CALHOUN-CLARENDON-ORANGEBURG-
343 PM EDT FRI AUG 19 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CALHOUN...CLARENDON
AND ORANGEBURG COUNTIES THROUGH 500 PM EDT...

AT 332 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A CLUSTER OF THUNDERSTORMS OVER MUCH OF CALHOUN COUNTY...MOVING
SOUTHEASTWARD NEAR 15 MPH.

PARTS OF ORANGEBURG COUNTY AND SOUTHERN CLARENDON COUNTY ARE
IN THE PATH OF THESE STORMS. THIS INCLUDES THE LAKE MARION AREA.

SOME OF THESE THUNDERSTORMS WILL CONTAIN WIND GUSTS NEAR 45 MPH...
FREQUENT LIGHTNING...AND HEAVY DOWNPOURS.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BOWMAN...BRANCHVILLE...ORANGEBURG...AND THE LAKE MARION AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THUNDERSTORMS POSE A VARIETY OF THREATS TO BOATERS ON LAKE MARION.
YOUR BEST COURSE OF ACTION DURING A THUNDERSTORM IS TO SEEK SAFE
HARBOR. IF YOU ARE CAUGHT IN THE OPEN LAKE WATERS...STAY BELOW
DECK...AND IF POSSIBLE...AWAY FROM UNGROUNDED METAL OBJECTS.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3351 8009 3348 8014 3344 8015 3344 8022
      3335 8023 3328 8030 3325 8043 3328 8049
      3333 8051 3318 8080 3366 8114 3374 8067
      3370 8059 3364 8053 3367 8050
TIME...MOT...LOC 1940Z 304DEG 11KT 3362 8062

The radar

The Columbia radar (KCAE), 66 km away, was scanning. The volume nearest the first event began at 20:59 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Orangeburg

When
August 19, 3:58 PM EST to 3:59 PM EST
Where
Orangeburg County, 2.16 mi NNE of Rowesville
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
33.400, -80.838

Public reported a tree down on Highway 21 between Rowesville and Orangeburg.

Thunderstorm Wind, Orangeburg

When
August 19, 4:03 PM EST to 4:04 PM EST
Where
Orangeburg County, 2.27 mi ENE of Rowesville
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
33.384, -80.814

Public reported a large oak tree branch down on the roof of a house along Bethel Forest Road. The limb was 8 inches in diameter. Other small limbs were down around the yard.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2011Every state in 2011This day in weather historyWarnings in South Carolina, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 324069, 324071.